Search

Junior doctor overdosed on morphine used for chronic pain

The Queen Elizabeth Hospital, in King's Lynn. Photo: QEH

The Queen Elizabeth Hospital, in King's Lynn. Photo: QEH

QEH

A doctor who suffered with chronic hip pain died from an overdose of morphine he was taking to cope.

Carrow House, where Norfolk Coroners Court sits. Picture: ANTONY KELLYCarrow House, where Norfolk Coroners Court sits. Picture: ANTONY KELLY

Piers Wilski-Jaloszynski, a live-in doctor at the Queen Elizabeth Hospital (QEH) in King’s Lynn, was found dead in his room by a colleague on February 20 this year.

An inquest into his death today (Thursday) in Norwich revealed 31-year-old Dr Wilski-Jaloszynski, who was born High Wycombe, Buckinghamshire, suffered from a rare childhood condition which affects the hip.

Dr Wilski-Jaloszynski’s father, Andrezeg Wilski-Jaloszynski, said: “At the age of seven Piers suffered from Perthes disease which, despite an orthopaedic operation, caused a deformation of his left hip joint. Consequently for the rest of his life he felt an almost continuous pain in his left leg.

“He rarely mentioned the pain and never complained about it but I know that the pain was very severe at times, especially after a longer period of walking, standing, or sitting.”

Dr Nick Lyons, the Medical Director of The Queen Elizabeth Hospital in King's Lynn, paid tribute to Dr Wilski-Jaloszynski. Photo: The Queen Elizabeth HospitalDr Nick Lyons, the Medical Director of The Queen Elizabeth Hospital in King's Lynn, paid tribute to Dr Wilski-Jaloszynski. Photo: The Queen Elizabeth Hospital

Mr Wilski-Jaloszynski said his son, who was one of four children, had used paracetamol and codeine for the pain, as well as alcohol.

He said: “I guess again that at a certain point Piers must have tried morphine as a very effective pain killer and, as is usual, quickly developed a dependence on the drug.”

He added: “The difference between the therapeutic and the harmful or lethal dose of morphine is very small, especially in those with an increased tolerance who use the drug irregularly. This almost certainly was the case with Piers who on that fateful Sunday must have unwittingly taken an excessive and consequently lethal dose of morphine.”

The inquest heard how Dr Wilski-Jaloszynski had finished a night shift at the QEH on Sunday, February 18. His father said he “was continuously busy for 12 hours, permanently on his feet, tending to mostly elderly patients who were brought to the hospital throughout the wintery night.”

After his shift, he returned to hospital accommodation where he lived to rest before starting his next shift at 8pm.

But he never arrived for that shift, or one he was scheduled for on Monday. After concerns were raised staff checked his room on the Tuesday and found him dead.

Mr Wilski-Jaloszynski said: “Piers’ use of morphine was inappropriate and he was not careful enough in determining the dosage. This lack of poor care as regards his owns safety may be related to his character and temperament.

“He often was slipping into a kind of romantic melancholy and he tended to be rather recklessness, often engaging in risky, adventurous behaviour, like swimming a dangerously long distance into the sea, walking in snowy mountains when there was a danger of avalanches, riding across Europe on a scooter or attempting to walk 200 miles from Krakow to Warsaw.

“He knew that he was very much loved by us, his parents and by his brothers and sister.”

A statement was also read from Dr Wilski-Jaloszynski’s former girlfriend, Olivia Wiper, who said the pair met in Malta in 2015 and “became best friends”.

She also said Dr Wilski-Jaloszynski would drink alcohol and take codeine. She said: “He had pain but it made him high and he had access to it. He detoxed twice alone and he was too proud to get help. He detoxed twice again the following year.”

She said in the last email he sent her he was “full of hope for our future” and added: “I never stopped loving Piers and I still do.”

A toxicity report included in Dr Wilski-Jaloszynski’s postmortem examination showed he had 158g of morphine in his system per litre of blood. The medical cause of death was given as central respiratory compression due to an opioid drug overdose.

Area coroner for Norfolk Yvonne Blake recorded a conclusion of misadventure.

She said: “If Piers was not using [the morphine] all the time, only intermittently, we don’t actually build up a tolerance.

“It seems from the evidence he struggled with pain relief for quite some time.”

Following the inquest, medical director at the QEH Dr Nick Lyons paid tribute to Dr Wilski-Jaloszynski.

He said: “Our thoughts are with Piers’ family and we extend our condolences. He was a well-liked and respected member of our junior doctor team. He worked hard and was always keen to ensure the very best care was given to patients.”

Most Read

Newsletter Sign Up

Sign up to the following newsletters:

Sign up to receive our regular email newsletter

Our Privacy Policy

Latest from the EDP

Show Job Lists

Rain

Rain

max temp: 9°C

min temp: 4°C

Listen to the latest weather forecast